QUESTION: Doctor, I have seen some reports which says that Proscar, Propecia and Avodart can cause/increase risk of male breast cancer. Is it true?
ANSWER: NO-Proscar, Propecia and Avodart can NOT cause/increase risk of male breast cancer.
---------- FOLLOW-UP ----------
QUESTION: Doctor, my husband takes proscar and avodart in combination to treat his male pattern baldness. But in his family his grandmother had breast cancer. So I am worried that can proscar and avodart provoke male breast cancer in him?
ANSWER: Breast cancer in men is so rare it is difficult to do definitive studies but so far there is no evidence to conclude Finasteride or Dutasteride would cause a breast cancer in men. There are postulated pathways in which an increase in estrogen could be produced but none of those postulations ever has produced a confirmed increase in cancer in men using these treatments.
I found this summary which is only six months old---on the internet:
In 2009 the Medicines and Health care products Regulatory Agency (MHRA) in England
considered any link between Propecia and male breast cancer unlikely.
Does Finasteride or Dutasteride, Used for Enlarged Prostates, Cause Male Breast Cancer?
July 30th, 2014
Could the 5α-reductase inhibitors (5ARIs) dutasteride and finasteride increase the risk of developing male breast cancer?
In 2012, male breast cancer was identified as a possible new risk of 5ARIs by the FDA; however, a 2013 study published in the Journal of Urology1 found no evidence for a relationship between male breast cancer and finasteride (Proscar ®) and dutasteride (Avodart ®), both of which are used to treat enlarged prostate (benign prostatic hyperplasia).
The study excluded finasteride (Propecia ®), used to treat androgenic alopecia, because previous research considered a relationship between Propecia 1mg and male breast cancer unlikely.
So how did dutasteride and finasteride become implicated in the possible development of male breast cancer?
The Hypothesized Link Between Finasteride & Dutasteride and Male Brest Cancer
Going back to 1992, researchers2 had hypothesized that an increased ratio of estrogen-to-testosterone could lead to an increase risk of male breast cancer.
This hypothesis seemed to be supported when, in 2009, the Medicines and Health care products Regulatory Agency (MHRA) in England3 received reports of male breast cancer developing in patients using 5ARIs, which are known to alter the normal estrogen/testosterone balance. Specifically, as of November 2009, MHRA had received 50 worldwide reports of male breast cancer developing within an average of 44 months after starting treatment with 5mg finasteride for enlarged prostate. MHRA also received three reports of male breast cancer developing in men using Propecia ® 1 mg for hair loss, but because of relatively short onset times of the disease after starting treatment, the MHRA considered any link between Propecia and male breast cancer unlikely.
Even though both finasteride and dutasteride alter the normal estrogen/testosterone balance in men, the fact that 50 individuals developed male breast cancer after starting to use a 5ARI does not constitute evidence that 5ARIs contribute to the development of male breast cancer: it is possible that these 50 individuals would have developed cancer whether or not they used a 5a-reductase inhibitor.
The Study: Male Breast Cancer and 5a-Reductase Inhibitors Finasteride and Dutasteride
To ascertain whether or not a link exists between the use of 5a-reductase inhibitors and subsequent development of male breast cancer, one would want to look at two groups of men where one group has been exposed to a 5a-reductase inhibitor and where one group has not, and then one would compare the incidence of the development of breast cancer in the two groups. However, one would also need the two groups to be matched on as many known risk factors for male breast cancer as possible, such as alcoholism, gynecomastia, Klinefelter syndrome, liver damage, obesity, oral estrogen, orchiectomy and prior radiation; in short, one would want to control for all the known risk factors for male breast cancer to see if 5ARIs were contributing any additional risk.
And this is exactly what the 2013 study did. As a result, it found that 5a-reductase inhibitors were not a significant predictor of developing male breast cancer 1 to 3 years after exposure.
Because no link between 5ARIs and male breast cancer was found, the authors of the study advised doctors to prescribe finasteride and dutasteride without fear of introducing additional risk for the development of male breast cancer in their patients.
Bird ST, Brophy JM, Hartzema AG, Delaney JA, Etminan M. Male breast cancer and 5α-reductase inhibitors finasteride and dutasteride. J Urol. 2013 Nov;190(5):1811-4. doi: 10.1016/j.juro.2013.04.132. [↩]
Thomas DB, Jimenez LM, McTiernan A, Rosenblatt K, Stalsberg H, Stemhagen A, Thompson WD, Curnen MG, Satariano W, Austin DF. Breast cancer in men: risk factors with hormonal implications. Am J Epidemiol. 1992 Apr 1;135(7):734-48. [↩]
Niraj K Shenoy, Sangolli M Prabhakar. Finasteride and male breast cancer: Does the MHRA report show a link? J Cutan Aesthet Surg 2010; 3: 102. [↩]
---------- FOLLOW-UP ----------
QUESTION: Last few questions
1) So there is nothing worry regarding male breast cancer while on proscar and avodart?
2) Does Revivogen scalp therapy (lotion) reduces both serum dht levels and scalp dht levels? Can you please tel me how much scalp dht is lowered with the use of revivogen lotion?
3) Can proscar and avodart completely halt male pattern baldness for decades?
4) Is some itching associated with the use of minoxidil 5% normal?
1) I do not think there is anything for you to worry about. I take Avodart and my son takes Finasteride.
2) No, Revivogen only lowers the scalp DHT levels in and around the hairs. The study they report claims over 50% reduction but that has not been verified by other researchers.
3) Yes, Proscar and Avodart completely can halt male pattern baldness for decades- in nearly 90% of men.
4) 1% of patients are allergic to the chemical minoxidil itself. 2% of patients react with an itch scalp due to the pyropylene glycol in the solution.